Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Mobile, AL

June 21, 2008Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2008, 3:05 PM CDT for Washington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 3:05 PM CDT (20:05 UTC)
Expired
Jun 21, 2008, 3:30 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Washington County, AL

The radar

The Mobile radar (KMOB), 69 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2957 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212006
SVRMOB
ALC129-212030-
/O.NEW.KMOB.SV.W.0167.080621T2005Z-080621T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 330 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEABOARD...OR ABOUT 14 MILES SOUTH OF CHATOM...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEABOARD BY 310 PM CDT...
  TOPTON BY 315 PM CDT...
  HAWTHORN BY 325 PM CDT...
  MCINTOSH...6 MILES NORTHWEST OF MALCOLM AND 6 MILES SOUTHWEST OF
  TOINETTE BY 330 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3136 8795 3126 8801 3119 8796 3117 8831
      3135 8831
TIME...MOT...LOC 2005Z 269DEG 17KT 3126 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:11 AM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 5:11 AM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
511 AM CDT SAT JUN 21 2008

.SHORT TERM TODAY AND TONIGHT...AN UPPER LEVEL TROUGH ALONG WITH
MID LEVEL DISTURBANCES PROPAGATING IN THE NORTHWEST FLOW...COMBINED
WITH MESOSCALE FEATURES AT THE SURFACE...AND DAYTIME HEATING...WILL
BRING THE NEEDED LIFT TO TRIGGER SHOWERS AND THUNDERSTORMS FOR TODAY.
SOME OF THE THUNDERSTORMS MAY BE STRONG AND A FEW COULD BRIEFLY REACH
SEVERE LIMITS LATER DAY. PRECIPITABLE WATERS VALUES OVER 1.7 INCHES
WHICH WILL POSE A THREAT FOR VERY HEAVY RAIN. SOME SMALL HAIL IS
POSSIBLE AS THE WET BULB ZERO IS AROUND 12K FEET. THE MAIN THREAT
WITH THESE STORMS WILL BE DAMAGING WINDS. ONE LIMITING FACTOR FOR
TODAYS STORMS WILL BE THE AMOUNT OF CLOUD COVER. /04

THE WET MICROBURST RISK FOR TODAY IS LOW. /04

.LONG TERM SUNDAY THROUGH FRIDAY...LONG WAVE UPPER LEVEL TROF EAST
OF THE MISSISSIPPI RIVER VALLEY...KEEPS A FLOW OF MOISTURE FROM THE
WESTERN GULF ON UP ACROSS THE WESTERN FLORIDA PANHANDLE AND INTO THE
SOUTHEAST. CONSIDERING THIS ALONG WITH THE PASSAGE OF MID LEVEL
DISTURBANCES WITHIN THE BASE OF THE UPPER TROF...SUGGESTS A MODERATE
CHANCE OF THUNDERSTORMS ALONG AND EAST OF THE I65 CORRIDOR ON SUNDAY.
THE CHANCES OF THUNDERSTORMS TREND DOWNWARD HEADING INTO THE WEEK AS
THE UPPER TROF SHIFTS EASTWARD AND BEGINS TO DAMPEN. THE UPPER TROF
IS REPLACED BY AN UPPER RIDGE...BUILDING WESTWARD ACROSS THE GULF BY
MID WEEK. AT THE SURFACE...WEAK HIGH PRESSURE BRINGS LIGHT WINDS.
DUE TO THE UPPER RIDGE...FORECASTERS ANTICIPATE ONLY A SLIGHT CHANCE
OF THUNDERSTORMS BEING LOCALLY FORCED BY MESOSCALE BOUNDARIES/SEA
BREEZE OVER THE LAND DURING THE DAY AND OVER THE WATER AT NIGHT WITH
BREEZE BOUNDARY OFF THE LAND. TEMPERATURES NOT FAR FROM SEASONAL
NORMALS. /10

&&

.MARINE...SURFACE HIGH PRESSURE WILL REMAIN OVER THE CENTRAL GULF
COAST THROUGH THE FORECAST PERIOD. THE WEAK SURFACE PRESSURE
GRADIENT WILL ALLOW A LIGHT ONSHORE FLOW DURING THE DAY...AND A
LIGHT OFFSHORE FLOW AT NIGHT. SEAS WILL BE GENERALLY ONE TO TWO
FEET. /04

&&

.FIRE WEATHER...NO CONCERNS THIS WEEKEND. HIGHER HUMIDITY LEVELS AND
AN INCREASE IN THUNDERSTORM ACTIVITY IS FORECAST. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  70  90  70 /  50  30  40  20
PENSACOLA   89  74  86  72 /  50  40  50  20
DESTIN      88  75  85  74 /  50  40  60  30
EVERGREEN   88  67  88  66 /  50  40  40  20
WAYNESBORO  87  66  90  65 /  60  30  20  10
CAMDEN      88  66  90  67 /  60  40  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 21, 8:43 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
843 AM CDT SUN JUN 21 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
843 AM CDT SUN JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST
TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES.  ALTHOUGH
AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...THE MAIN RISKS
WITH THE STORMS WILL BE THE POTENTIAL TO BECOME STRONG WITH BRIEF
STRONG WINDS AND HEAVY RAINS...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER
SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA
PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.  FOR MONDAY THROUGH FRIDAY...AWAY FROM ISOLATED
THUNDERSTORMS...NO HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 21, 1:49 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT SAT JUN 21 2008

ALZ061-MSZ075-076-078-079-211915-
UPPER MOBILE-GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS...
149 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...STONE...
PERRY...GREENE AND MOBILE COUNTIES...

AT 142 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A
BAND OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF LUCEDALE TO 3 MILES
WEST OF WIGGINS...AND MOVING SOUTH AT 5 MPH.

THE BAND OF STORMS WILL AFFECT AREAS IN AND AROUND...
LUCEDALE...LUCEDALE...EVANSTON AND PERKINSTON THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:45 AM CDTMarine Weather StatementMOB2 hr
Jun 21, 6:59 AM CDTMarine Weather StatementMOB11 hr
Jun 21, 7:28 AM CDTSpecial Marine WarningMOB62 min
Jun 21, 9:24 AM CDTSpecial Marine WarningMOB51 min
Jun 21, 12:51 PM CDTSpecial Marine WarningMOB54 min
Jun 21, 2:01 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile44 min
Jun 21, 6:05 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.